Kansas, 2016

Flash Flood and Hail in Kansas, May 24, 2016

May 24, 2016 · NWS GLD · 3 events in 2 counties and zones

A group of strong to severe thunderstorms that developed late the previous evening continued to produce large hail up to hen egg size and heavy rainfall during the early morning hours. The largest hail size reported fell in Oakley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A group of strong to severe thunderstorms that developed late the previous evening continued to produce large hail up to hen egg size and heavy rainfall during the early morning hours. The largest hail size reported fell in Oakley. Due to prolonged heavy rainfall over parts of Graham county, flash flooding was reported near Bogue.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 23, 10:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 23, 10:45 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1045 PM MDT MON MAY 23 2016

.SHORT TERM...(This afternoon through Tuesday)
Issued at 1158 AM MDT Mon May 23 2016

Cold front has stalled along the southeastern fringes of the
forecast area from Hill City to Gove. It may back up slightly this
afternoon and be the focus for isolated thunderstorm development
with the upper forcing still lagging over the central Rockies. If
a storm does develop...the environment will be conducive for
supercells with strong instability of up to 4000 j/kg and deep
layer shear of around 50kts. The aforementioned shortwave trough
will move out of northeast Colorado this evening and across the
northern tier of counties overnight. Point soundings show up to
2000 j/kg of elevated CAPE with little CIN in areas north of
Interstate 70 between 06z and 12z. High res model guidance shows
widespread qpf in that area. These slightly elevated thunderstorms
will be capable of producing large hail. In addition to the
thunderstorm threat...low level moisture will increase with light
southeasterly winds with areas of fog and low clouds likely
developing. Visibility could drop to less than a mile at times in
patchy dense fog which may linger through the mid morning hours.

The set up for Tuesday afternoon has strong to extreme
instability developing along and north of a Flagler to Tribune
line...most of the forecast area. Deep layer shear will be
slightly lower compared to today, around 40kts, but will be more
than sufficient for supercells. Problem as it has been the last
few days will be relatively weak upper forcing. Most likely
scenario will see isolated to widely scattered storms develop in
the mid to late afternoon hours in northeast Colorado as the next
shortwave emerges onto the plains and begins to move eastward into
the instability axis. Confidence is rather low due to the weak
synoptic scale forcing on the potential for anything more than an
isolated severe threat through Tuesday afternoon.

.LONG TERM...(Tuesday night through Monday)
Issued at 140 PM MDT Mon May 23 2016

Going into the extended period...the Tri State region will sit
between a broad h5 ridge over the eastern portion of the
country...with a digging slow moving upper trough building over the
rockies/western half of the country.

With this setup...Tuesday night on thru Wednesday will initially
have a few weak shortwaves move out over the plains region...moving
northeast along the western side of the blocking h5 ridge. Best
lift/dynamics ahead of these shortwaves will put best chances for
precipitation mainly north of Interstate 70...especially in sw
Nebraska.

By midweek...meandering surface boundary sets up in the Central
Plains out ahead of upper trough over the rockies. Models shift this
system eastward late Thursday and over the region thru Friday night
before lifting into north central Nebraska. Remnants of this
boundary do remain heading into the upcoming holiday weekend as
another upper low moves thru the north central rockies. For
precip...do expect an increase in areal coverage of rw/trw potential
as upper trough shifts eastward over the region...giving way to wrap-
around moisture going into the weekend. This moisture will be
enhanced by boundary remnants allowing for continuation of trw for
the weekend.

For temps...with a general sw upper flow over the region...looking
for near to above normal numbers thru the week as decent waa over
the area will only be hampered by extent of cloud cover/precip.
Overall...daytime highs will range from the mid 70s thru the mid
80s. coolest period will coincide with the passage of the midweek
upper trough. Overnight lows will range from the upper 40s thru the
mid 50s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1045 PM MDT Mon May 23 2016

For KGLD...mvfr cigs expected at or very near taf issuance as
stratus moves in from the southeast with surface winds from the
east near 10kts. sfc based thunderstorms expected around the
terminal as well. Thunderstorm chances decrease around 09z with
stratus and vlifr cigs and/or vis expected through about 17z.
models differ on how fast the stratus lifts north with the nam the
slower and gfs more progressive. Trended toward previous forecast
then favored the gfs which would bring vfr conditions to the
terminal after 21z as winds veer to the southeast near 10kts.

For KMCK...vfr conditions expected from taf issuance through 07z
or so with winds from the east around 5kts. from 08z-11z
thunderstorms possible from the south and west before dissipating
and/or moving northeast away from the terminal. Cigs will lower to
vlifr category. From 12z-18z am expecting vlifr cigs and possibly
vis. From 19z-21z cigs expected to slowly rise to mvfr category
then vfr from 22z through the rest of the taf period with winds
from the east-southeast around 11kts.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...JN
AVIATION...99
Hazardous weather outlook, May 23, 9:35 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
935 PM MDT MON MAY 23 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
935 PM MDT MON MAY 23 2016 /1035 PM CDT MON MAY 23 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND INCREASE IN
COVERAGE THIS EVENING THROUGH THE OVERNIGHT HOURS...PRIMARILY
ALONG AND SOUTH OF INTERSTATE 70. SOME OF THESE STORMS COULD
PRODUCE LARGE HAIL AND LOCALLY HEAVY RAINFALL. A TORNADO OR TWO
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THE MAIN
THREATS WILL BE LARGE HAIL...DAMAGING WIND AND A FEW TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 23, 6:53 PM CST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
653 PM MDT MON MAY 23 2016

COZ090-KSZ001-NEZ079-240200-
YUMA COUNTY CO-CHEYENNE KS-DUNDY NE-
653 PM MDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...WESTERN CHEYENNE COUNTY IN NORTHWESTERN
KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL
800 PM MDT/900 PM CDT/...

AT 652 PM MDT/752 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 13 MILES SOUTH OF WRAY...MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WRAY...ST. FRANCIS...HAIGLER...VERNON...LAIRD...BEECHER ISLAND AND PARKS.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 216 AND 243.

LAT...LON 3966 10171 3971 10245 4005 10239 4013 10172
TIME...MOT...LOC 0052Z 271DEG 26KT 3989 10226

LOCKHART
Special weather statement, May 23, 10:28 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1128 PM CDT MON MAY 23 2016

KSZ016-240515-
GRAHAM KS-
1128 PM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM COUNTY UNTIL
1215 AM CDT...

AT 1127 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF OGALLAH...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN GRAHAM
COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3913 9989 3933 9961 3913 9961
TIME...MOT...LOC 0427Z 228DEG 20KT 3910 9974

LOCKHART
Special weather statement, May 23, 11:01 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1201 AM CDT TUE MAY 24 2016

KSZ015-016-029-240545-
GOVE KS-GRAHAM KS-SHERIDAN KS-
1201 AM CDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOVE...SOUTHWESTERN
GRAHAM AND SOUTHEASTERN SHERIDAN COUNTIES UNTIL 1245 AM CDT...

AT 1201 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
QUINTER...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
QUINTER...PARK AND SAINT PETER.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 99 AND
113.

LAT...LON 3913 9985 3913 10015 3896 10015 3908 10042
      3935 10017 3925 9974
TIME...MOT...LOC 0501Z 206DEG 19KT 3908 10022

LOCKHART
Local storm report, May 23, 11:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1150 PM MDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 PM     HAIL             HILL CITY               39.37N 99.85W
05/23/2016  E0.50 INCH       GRAHAM             KS   LAW ENFORCEMENT

&&

BWARREN
Local storm report, May 23, 11:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1159 PM MDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 PM     HAIL             OAKLEY                  39.13N 100.85W
05/23/2016  M1.75 INCH       LOGAN              KS   EMERGENCY MNGR

&&

BWARREN

The radar

The Goodland radar (KGLD), 78 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Logan

When
May 24, 12:00 AM CST to 12:19 AM CST
Where
Logan County, Oakley
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
39.130, -100.850

The largest hail stones ranged from ping-pong ball to hen egg size.

Flash Flood, Graham

When
May 24, 12:13 AM CST to 5:00 AM CST
Where
Graham County, 3.84 mi W of St Peter to 2.69 mi W of St Peter
Cause
Heavy Rain
Property damage
$16,000
Reported by
Emergency Manager
Coordinates
39.190, -100.151

Several hours of repeated moderate to heavy rainfall in the St. Peter area led to flash flooding. Some of the culverts along county roads E and 120th Avenue where the North Fork of the Saline River crossed under the roads were washed out. A farm 1.5 NW of St. Peter reported more water in the yard than ever remembered in recent years. A rainfall total of seven and a half inches was measured near St. Peter. Other than the washed out culverts no other damage was reported.

Hail, Graham

When
May 24, 1:45 AM CST
Where
Graham County, 4.85 mi SSW of Bogue
Measured
1.5 in hail
Reported by
Public
Coordinates
39.311, -99.750

Hailstone size estimated from picture of the hailstone on social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633816, 634461, 633881.